TITLE

Principles of Drug Therapy for the Elderly Patient

AUTHOR(S)
Bressler, Rubin; Bahl, Joseph J.
PUB. DATE
December 2003
SOURCE
Mayo Clinic Proceedings;Dec2003, Vol. 78 Issue 12, p1564
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Physicians will treat larger numbers of elderly patients as the US population ages. Being treated simultaneously for more than 1 condition with multiple prescription drugs is only 1 reason why elderly patients are at greater risk of experiencing adverse drug reactions. The need for physicians to minimize the incidence of these reactions has become incumbent on both physicians and administrators. We review the underlying reasons why the elderly population is at risk of adverse drug reactions and summarize the principles of drug-drug interaction, metabolism, and distribution, which can help elderly patients receive proper pharmacological treatment.
ACCESSION #
11578861

 

Related Articles

  • Gimeracil/oteracil/tegafur.  // Reactions Weekly;2/2/2013, Issue 1437, p16 

    The article describes the case of an 82-year old who was undergoing chemotherapy with gimeracil/oteracil/tegafur and developed pancytopenia.

  • Temozolomide.  // Reactions Weekly;8/11/2007, Issue 1164, p22 

    The article describes the case of an elderly man who developed organizing pneumonitis during chemotherapy with temozolomide. It references a study by A. H. Lim and colleagues published in the June 2007 issue of the journal "Mayo Clinical Proceedings." After developing pneumonitis, temozolomide...

  • Warfarin Therapy for an Octogenarian Who Has Atrial Fibrillation. Gage, Brian F.; Fihn, Stephan D.; White, Richard H. // Annals of Internal Medicine;03/20/2001, Vol. 134 Issue 6, p465 

    Describes the risk and benefits of prescribing antithrombotic therapy for an octogenarian who has atrial fibrillation and hypertension. Contributing factors to increased risk for hemorrhage; Advanced age; Percent risk for stroke without antithrombotic therapy; Rate control and rhythm control in...

  • Aripiprazole.  // Reactions Weekly;8/19/2006, Issue 1115, p5 

    The article discusses research being done on the adverse effect of aripiprazole administration on an aged man for the treatment of schizophrenia. It references a study by K. Bachu and colleagues, published in the July 2006 issue of the "American Journal of Therapeutics." Clinical information on...

  • Carbamazepine/phenytoin.  // Reactions Weekly;6/12/2004, Issue 1005, p7 

    Discusses research being done on the side effects of a combination drug therapy containing carbamazepine and phenytoin on an elderly patient. Reference to a study by J. Å imko et al published in the March 2004 issue of "Epilepsia" journal; Therapeutic reason behind the use of the drug;...

  • Heparin/warfarin.  // Reactions Weekly;6/5/2004, Issue 1004, p9 

    Discusses research being done on the side effects of a combination drug therapy comprising of heparin and warfarin on an elderly patient. Reference to a study by T. E. Warkentin et al published in the January 2004 issue of "American Journal of Hematology"; Therapeutic reason behind the use of...

  • Levodopa/carbidopa.  // Reactions Weekly;6/5/2004, Issue 1004, p11 

    Discusses research being done on the side effects of a combination drug therapy comprising of levodopa and carbidopa on an elderly patient. Reference to a study by K. C. Lee et al published in the March 2004 issue of "Pharmacotherapy" journal; Development of apraxia of eyelid opening in the...

  • Is The Time Right For This Patient To Discontinue His Antidepressant? Scholz, Mary // RN;Jul2006, Vol. 69 Issue 7, p58 

    The article presents advice on dealing with an older patient who wants to stop taking nortriptyline for depression associated with diabetic neuropathy. The patient should continue taking the drug for up to a year to lower his risk of a relapse. Nortriptyline has fewer adverse effects than older...

  • YAÅžLI BÄ°R HASTADA Ä°ZONÄ°AZÄ°DE BAÄžLI LÄ°KENOÄ°D Ä°LAÇ REAKSÄ°YONU. TURAN, Hakan; GÜRLEVİK, Zehra; YANIK, Mehmet Emin; BALBAY, Abidin Öner; ALİAĞAOĞLU, Cihangir // Turkish Journal of Geriatrics / Türk Geriatri Dergisi;2013, Vol. 16 Issue 1, p109 

    Tuberculosis is still an important cause of morbidity and mortality for our country. First line tuberculosis drugs have serious adverse effect potentials although they are highly effective in treatment. Cutaneous adverse effects are also frequent. Elderly are more prone to drug reactions because...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics